Alert archive / New York / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 51, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 17, 2013, 1:02 PM EDT for Oswego County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2013, 1:02 PM EDT (17:02 UTC)
- Expired
- Jun 17, 2013, 1:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
County Oswego County, NY
The radar
The Ft Drum radar (KTYX), 67 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
395
WUUS51 KBUF 171702
SVRBUF
NYC075-171745-
/O.NEW.KBUF.SV.W.0051.130617T1702Z-130617T1745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
102 PM EDT MON JUN 17 2013
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL OSWEGO COUNTY IN CENTRAL NEW YORK
* UNTIL 145 PM EDT
* AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF LOWER SOUTH BAY...OR NEAR CLAY...AND MOVING EAST AT 35 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE...
WEST MONROE...
CONSTANTIA...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4316 7588 4315 7590 4317 7596 4319 7608
4323 7612 4326 7620 4322 7619 4321 7621
4327 7622 4326 7620 4327 7619 4326 7586
TIME...MOT...LOC 1701Z 273DEG 29KT 4316 7619
$$
TMA1 follow-up statement
496
WWUS51 KBUF 171721
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
121 PM EDT MON JUN 17 2013
NYC075-171731-
/O.CAN.KBUF.SV.W.0051.000000T0000Z-130617T1745Z/
OSWEGO NY-
121 PM EDT MON JUN 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL OSWEGO COUNTY IS
CANCELLED...
AT 121 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 4316 7588 4315 7590 4317 7596 4319 7608
4323 7612 4326 7620 4322 7619 4321 7621
4327 7622 4326 7620 4327 7619 4326 7586
TIME...MOT...LOC 1721Z 259DEG 35KT 4322 7591
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:23 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 17, 9:23 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 923 AM EDT MON JUN 17 2013 .SYNOPSIS... A WAVE OF LOW PRESSURE ASSOCIATED WITH AN UPPER LEVEL TROUGH WILL BRING A WEAK COLD FRONT ACROSS THE REGION TODAY. THIS FRONT WILL KICK OFF SHOWERS AND THUNDERSTORMS FROM THIS AFTERNOON INTO TONIGHT AS IT SAGS SOUTH. ON TUESDAY A LARGE AREA OF HIGH PRESSURE WILL THEN MOVE INTO THE GREAT LAKES AND REMAIN NEARLY STATIONARY OVER THE REGION THROUGH THE REST OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... BROAD UPPER LEVEL TROUGHINESS IS FOUND ACROSS EASTERN CANADA SOUTHWARD TO THE GREAT LAKES AND NORTHEAST REGION THIS MORNING. SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER SOUTH CENTRAL QUEBEC WITH A SLOW MOVING COLD FRONT ORIENTED FROM THIS LOW WESTWARD JUST NORTH OF THE LOWER AND CENTRAL GREAT LAKES. AREA RADARS ARE SHOWING SOME SCATTERED SHOWERS NORTH OF LAKE ONTARIO WHICH HAVE BEEN TRIGGERED BY THE FRONT. THROUGH TODAY AND TONIGHT MODELS SHOW THIS FRONT WILL SLOWLY CONTINUE TO PRESS SOUTHWARD TOWARD LAKE ONTARIO AND NEW YORK STATE. FORCING AHEAD OF AND ALONG THE FRONT COUPLED WITH DECENT MOISTURE /DEWPOINTS IN THE UPPER 50S TO LOW 60S/ AND INCREASING INSTABILITY GOING INTO THE AFTERNOON WILL KICK OFF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FURTHER SOUTH ACROSS THE LAKE THEN INTO WESTERN AND CENTRAL NEW YORK. ALL SHORT TERM GUIDANCE SHOWS THIS SCENARIO SO HAVE INCLUDED HIGH CHANCES FOR CONVECTION MAINLY FROM LATE AFTERNOON INTO THIS EVENING. MOSTLY SUNNY SKIES THIS MORNING ACROSS THE FORECAST AREA BUT MORE BROKEN CLOUD COVER IS FOUND TO THE NORTH NEAR THE FRONTAL ZONE. MUCH OF THIS MORNING WILL ALLOW FOR GOOD SURFACE HEATING WITH HIGH TEMPERATURES REACHING THE MID TO UPPER 70S TO AROUND 80. NAM AND GFS SURFACE CAPES ARE FORECAST TO REACH BETWEEN 1000 AND 1500 J/KG BY MID AFTERNOON WHICH WOULD SUPPORT SOME STRONGER CORES WITHIN STORMS THAT DEVELOP. HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT. UNIDIRECTIONAL FLOW ALOFT FROM MODEL BUFKIT PROFILES SHOULD PREVENT ANY STORMS FROM ROTATING BUT MAY ALLOW FOR LINER CELL SEGMENTS TO FORM. ADDITIONAL FORCING MAY BE FOUND AGAIN LATER OVERNIGHT AS A SHORTWAVE IN THE UPPER FLOW MAY HELP FORM A SURFACE WAVE ALONG THE FRONT. WITH THE FRONT NOT PUSHING THROUGH TILL TUESDAY EXPECT ANOTHER NIGHT OF MILD TEMPS. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... A COOL FRONT WILL CONTINUE TO SAG SOUTH ACROSS THE FORECAST AREA DURING THE DAY ON TUESDAY. MODEL GUIDANCE HAS CONTINUED THE TREND OF SLOWING THE PROGRESSION OF THE FRONT FROM RUN TO RUN AND THEREFORE WILL KEEP A CHANCE OF SHOWERS IN ACROSS THE AREA A FEW HOURS LONGER THAN THE PREVIOUS FORECAST. OTHERWISE LOOK FOR SHOWERS TO END FROM NORTH TO SOUTH DURING THE DAY ON THURSDAY AS COOLER AND DRIER AIR ADVECTS INTO THE REGION FROM CANADA. TUESDAY/S HIGHS WILL REFLECT THIS COOLER AIRMASS WITH HIGHS TOPPING OUT IN THE UPPER 60S TO AROUND 70. HIGH PRESSURE BUILDING ACROSS THE LOWER GREAT LAKES IN THE WAKE OF THE COOL FRONT WILL DOMINATE WESTERN AND NROTH CENTRAL NEW YORK TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. EXPECT FAIR SKIES AND TEMPERATURES THAT WILL RUN SLIGHTLY BELOW NORMAL WITH HIGHS AROUND 70 ON WEDNESDAY WITH LOWS RANGING FROM THE MID 40S TO THE LOWER 50S TUESDAY AND WEDNESDAY NIGHTS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... DURING THE FIRST COUPLE DAYS OF THE EXTENDED PERIOD...LINGERING BROAD/RELATIVELY FLAT TROUGHING ALOFT WILL GIVE WAY TO A MORE ZONAL FLOW ACROSS OUR REGION...WHILE SURFACE HIGH PRESSURE SLOWLY DRIFTS FROM THE SPINE OF THE APPALACHIANS TO A POSITION OFF THE EAST COAST BY FRIDAY. THIS WILL RESULT IN CONTINUED MAINLY DRY WEATHER THROUGH THE END OF THE WORK WEEK...THOUGH A COUPLE WEAK FEATURES DROPPING THROUGH THE BACKSIDE OF THE DEPARTING TROUGH COULD TOUCH OFF AN ISOLATED SHOWER OR TWO ACROSS THE SAINT LAWRENCE VALLEY/NORTH COUNTRY BOTH THURSDAY AND FRIDAY. AS WE GET INTO NEXT WEEKEND...INCREASING RETURN FLOW ON THE BACKSIDE OF THE RIDGE SHOULD PUMP SOMEWHAT MORE HUMID AIR BACK INTO OUR REGION...AND THIS COUPLED WITH DAYTIME HEATING AND THE APPROACH OF THE NEXT FRONTAL SYSTEM SHOULD EVENTUALLY RESULT IN A MORE GENERAL CHANCE OF SOME SCATTERED CONVECTION BY SATURDAY NIGHT AND SUNDAY. ACCORDINGLY...HAVE INDICATED POPS CLIMBING BACK TO LOW CHANCE LEVELS DURING THIS TIME FRAME. WITH RESPECT TO TEMPERATURES...THE ABOVE EVOLUTION IN THE PATTERN WILL ALSO RESULT IN READINGS MODERATING BACK TO NEAR NORMAL LEVELS BY THURSDAY...THEN TO AT LEAST A BIT ABOVE NORMAL FOR THE REMAINDER OF THE PERIOD. MORE SPECIFICALLY...DAYTIME HIGHS IN THE 70S ON THURSDAY SHOULD WARM BACK TO AT LEAST THE LOWER 80S FOR THE WEEKEND...WITH SOME READINGS IN THE MID 80S POSSIBLE DEPENDING ON BOTH THE EVENTUAL TEMPERATURES ALOFT AND THE AREAL COVERAGE OF ANY CONVECTION/ASSOCIATED CLOUD COVER. AS MENTIONED ABOVE...HUMIDITY LEVELS SHOULD ALSO BE ON THE RISE...WITH COMFORTABLE DEWPOINTS OF AROUND 50 ON THURSDAY CLIMBING BACK TO MODERATELY HUMID LEVELS IN THE LOWER 60S BY SUNDAY. && .AVIATION /13Z MONDAY THROUGH FRIDAY/... VFR WILL REMAIN THE DOMINATE FIGHT CONDITION FOR THE MAJORITY OF TODAY. THE MAIN FOCUS WILL BE ON SHOWERS AND THUNDERSTORMS WHICH ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT DROPPING SOUTH FROM CANADA...SHOWERS MAY MOVE INTO KART BY MID MORNING. VCTS AND CB REMAIN IN THE TAF AT THIS TIME. THERE STILL REMAINS SOME UNCERTAINTY TO BE CONFIDENT ABOUT THE TIMING OF TSRA GROUPS IN THE TAF SO WILL CONTINUE WITH VCTS FOR NOW. OUTLOOK... MONDAY NIGHT AND TUESDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. WEDNESDAY THROUGH FRIDAY...VFR. && .MARINE... UNSETTLED CONDITIONS EXPECTED TO DEVELOP THIS AFTERNOON THROUGH TONIGHT AS SHOWERS AND THUNDERSTORMS DEVELOP AHEAD OF A COLD FRONT EXPECTED TO DROP SOUTH FROM CANADA OVER THE NEXT 24 HOURS. BY WEDNESDAY HIGH PRESSURE WILL BUILD BACK ACROSS THE LOWER LAKES WITH TRANQUIL CONDITIONS. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SMITH NEAR TERM...LEVAN/SMITH SHORT TERM...WOOD LONG TERM...JJR AVIATION...LEVAN/SMITH MARINE...LEVAN/SMITH
Hazardous weather outlook, Jun 17, 5:18 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 518 AM EDT MON JUN 17 2013 NYZ001>008-010>014-019>021-085-180930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 518 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-180930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 518 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jun 17, 12:31 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1231 PM EDT MON JUN 17 2013
NYZ005-171700-
CAYUGA NY-
1231 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED 8 MILES WEST OF WEEDSPORT...
AND MOVING EAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
CATO...
WEEDSPORT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4310 7649 4303 7648 4302 7650 4302 7672
4317 7670 4316 7646 4311 7647
TMALocal storm report, Jun 17, 12:44 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1244 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL SAVANNAH 43.07N 76.76W
06/17/2013 E0.75 INCH WAYNE NY STORM CHASER
&&
EVENT NUMBER BUF1300187
DKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 9:06 PM EDT | Special Marine Warning | BUF | 84 min | |
| Jun 16, 10:19 PM EDT | Special Weather Statement | BUF | Lewis | 41 min |
| Jun 16, 11:47 PM EDT | Special Marine Warning | BUF | 58 min | |
| Jun 17, 12:43 AM EDT | Special Marine Warning | BUF | 32 min | |
| Jun 17, 12:49 AM EDT | Special Marine Warning | BUF | 26 min | |
| Jun 17, 1:45 AM EDT | Special Weather Statement | BUF | Cayuga | 45 min |
| Jun 17, 2:22 AM EDT | Special Weather Statement | BUF | Cayuga | 23 min |
| Jun 17, 12:31 PM EDT | Special Weather Statement | BUF | Cayuga | 29 min |
| Jun 17, 2:13 PM EDT | Special Weather Statement | BUF | Wayne | 62 min |
| Jun 17, 2:17 PM EDT | Special Weather Statement | BUF | Monroe | 28 min |
| Jun 17, 2:21 PM EDT | Special Weather Statement | BUF | Genesee | 39 min |
| Jun 17, 2:35 PM EDT | Special Weather Statement | BUF | Wayne | 40 min |
| Jun 17, 2:36 PM EDT | Special Weather Statement | BUF | Monroe | 9 min |
| Jun 17, 2:37 PM EDT | Special Weather Statement | BUF | Genesee | 23 min |
| Jun 17, 3:33 PM EDT | Special Weather Statement | BUF | Ontario | 57 min |
| Jun 17, 3:46 PM EDT | Areal Flood Advisory | BUF | Monroe | 3 hr |
| Jun 17, 4:35 PM EDT | Special Weather Statement | BUF | Erie | 40 min |
| Jun 17, 4:57 PM EDT | Special Weather Statement | BUF | Jefferson | 63 min |
| Jun 17, 5:10 PM EDT | Special Weather Statement | BUF | Ontario | 50 min |
| Jun 17, 6:46 PM EDT | Areal Flood Advisory | BUF | Monroe, Ontario | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.